Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS Nashville, TN

December 20, 2008Giles County, Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Dec 20, 2008, 7:21 PM CST for Giles County, Marshall County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2008, 7:21 PM CST (01:21 UTC)
Expired
Dec 20, 2008, 7:45 PM CST
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 76 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 463 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
463 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 210121
SVROHX
TNC055-117-210145-
/O.NEW.KOHX.SV.W.0182.081221T0121Z-081221T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
721 PM CST SAT DEC 20 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GILES COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF PULASKI...
  SOUTHEASTERN MARSHALL COUNTY IN TENNESSEE...

* UNTIL 745 PM CST

* AT 716 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF 
  PULASKI TO 16 MILES SOUTHWEST OF PULASKI AND   MOVING EAST AT 40 
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ELKTON BY 735 PM CST...
  ARDMORE BY 745 PM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3501 8722 3508 8722 3539 8675 3537 8659
      3534 8660 3532 8664 3532 8667 3527 8673
      3526 8681 3499 8684
TIME...MOT...LOC 0120Z 278DEG 35KT 3532 8672 3502 8718

$$

13
1 follow-up statement
000 
WWUS54 KOHX 210138
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
738 PM CST SAT DEC 20 2008

TNC055-117-210145-
/O.CON.KOHX.SV.W.0182.000000T0000Z-081221T0145Z/
MARSHALL TN-GILES TN-
738 PM CST SAT DEC 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR SOUTHEASTERN GILES AND SOUTHEASTERN MARSHALL COUNTIES...

AT 733 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST OF ELKTON
TO 12 MILES WEST OF ELKTON...OR ALONG A LINE EXTENDING FROM 10 MILES
SOUTHEAST OF LEWISBURG TO 13 MILES SOUTH OF PULASKI...MOVING EAST AT
40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ARDMORE AND ELKTON BY 745 PM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3501 8717 3538 8667 3537 8659 3534 8660
      3532 8664 3532 8667 3527 8673 3526 8681
      3499 8684
TIME...MOT...LOC 0138Z 278DEG 35KT 3532 8662 3501 8704

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 3:27 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Dec 20, 3:27 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
327 PM CST SAT DEC 20 2008

.DISCUSSION...
RAIN SHOWERS WILL CONTINUE THIS EVENING AS AN AREA OF LOW PRESSURE
OVER WEST TENNESSEE TRACKS EASTWARD TONIGHT. A FEW THUNDERSTORMS
HAVE DEVELOP AROUND THE LOW...MAINLY AFFECTING THE NORTHWEST
PORTIONS OF MIDDLE TENNESSEE AND SHOULD ONLY LAST INTO THE EARLY
EVENING HOURS. FOR TONIGHT...COLD AIR POISED TO THE NORTHWEST OF
MIDDLE TENNESSEE WILL BEGIN TO PUSH INTO THE REGION AFTERNOON
MIDNIGHT...AND HAVE A BRIEF PERIOD OF RAIN/SNOW MIX AS THE
PRECIPITATION EXITS THE REGION AROUND DAYBREAK. THE COLD AIR WILL
CONTINUE TO POUR INTO THE MID SOUTH THROUGH SUNDAY AND AM
EXPECTING EARLY HIGHS IN THE UPPER 20S TO LOW 30S TO GRADUALLY
FALL INTO THE LOW TO MID 20S BY THE AFTERNOON. SURFACE OBS ACROSS
THE MID-MISSISSIPPI RIVER VALLEY THIS AFTERNOON SHOW TEMPS IN THE
TEENS TO LOW 20S...SO THE EXTENT OF COLD AIR ADVECTION WILL NEED
TO BE WATCHED. WITH THE GUSTY WINDS BEHIND THE FRONT WIND CHILL
READINGS WILL FALL TO NEAR ADVISORY CRITERIA...POSSIBLY IN THE
SUNDAY AFTERNOON AND EVENING TIME FRAME.

AFTER A COLD DAY ON MONDAY...850MB TEMPS BOTTOM OUT IN THE -15C TO
-20C RANGE SUNDAY NIGHT...HIGH PRESSURE TO THE NORTHEAST SLIDES
EASTWARD AND A RETURN FLOW SETS UP FOR LATE MONDAY NIGHT AND EARLY
TUESDAY. WITH TEMPERATURES STILL NEAR THE FREEZING MARK...WARM
FRONTAL LIFTING MAY CAUSE SOME LIGHT FREEZING RAIN OR SLEET EARLY
TUESDAY MORNING...MAINLY FOR THE WESTERN HALF OF MIDDLE TENNESSEE.
THE WARMING TREND SHOULD CONTINUE THROUGH WEDNESDAY AS A TROUGH
DEVELOPS OVER THE CENTRAL CONUS...AND A STRONG SOUTHERLY FLOW
SHOULD BRING ENOUGH MOISTURE TO AID IN DEVELOPING SHOWERS ACROSS
THE REGION ON WEDNESDAY. SOME INSTABILITY FROM DAYTIME HEATING IS
EXPECTED AND AN ISOLATED THUNDERSTORM IS POSSIBLE ON WEDNESDAY.

IN THE EXTENDED...WEDNESDAY THROUGH SATURDAY...THE ERRATIC WEATHER
PATTERN CONTINUES FOR THE AREA WITH A SYSTEM EXPECTED TO MOVE
THROUGH ON WEDNESDAY AND ANOTHER ON ITS HEELS LATE FRIDAY NIGHT OR
EARLY SATURDAY PER THE 00Z ECMWF AND HPC GUIDANCE. THE LOW PRESSURE
SYSTEMS PUSHING THESE FRONTS THROUGH WILL BE INTERACTING WITH A
RIDGE TRYING TO BUILD OFF THE SOUTHEAST COAST...AND SHOULD TRACK TO
THE NORTH OF THE REGION. THIS WILL MINIMIZE THE COLD AIR ADVECTION
BEHIND THE FRONT...AS NOTED BY THE 850MB TEMPERATURE TRENDS. THE 00Z
ECMWF DEPICTS 850MB TEMPERATURES WARMING TO ABOUT 10C TO 12C AHEAD
OF BOTH FRONTS AND ONLY COOLING SLIGHTLY BEHIND THE FRONT. THESE
SHOULD ALLOW FOR AT OR ABOVE NORMAL TEMPERATURES IN THE EXTENDED.
WITH THE AMOUNT OF MOISTURE AND INSTABILITY THAT COULD BUILD AHEAD
OF THE FRONTS...THUNDERSTORMS MAY BE A POSSIBILITY BUT FOR NOW WILL
JUST KEEP A MENTION OF RAIN SHOWERS IN THE FORECAST FOR
WEDNESDAY-WEDNESDAY NIGHT AND FOR THURSDAY NIGHT-SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      29  30  12  26 /  60  10   0   0
CLARKSVILLE    26  27  10  27 /  40  10   0   0
CROSSVILLE     28  29   8  25 /  80  10   0   0
COLUMBIA       31  32  13  29 /  80  10   0   0
LAWRENCEBURG   33  34  13  31 /  80  10   0   0
WAVERLY        29  30  12  28 /  60  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LAROSA
Hazardous weather outlook, Dec 20, 6:16 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
616 AM CST SAT DEC 20 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-211230-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
616 AM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF NORTHWEST WINDS AND ARCTIC AIR COULD RESULT IN
SUBZERO WIND CHILL READINGS SUNDAY EVENING.

WINTRY PRECIPITATION POSSIBLE TUESDAY MORNING. THE SYSTEM LOOKS
TO GENERAGE FREEZING RAIN AND SLEET AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

04

In the hours before

Special weather statement, Dec 20, 4:38 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CST SAT DEC 20 2008

TNZ007>010-025>029-031-202315-
CHEATHAM-CLAY-DAVIDSON-DICKSON-JACKSON-MACON-ROBERTSON-SUMNER-
TROUSDALE-WILSON-
438 PM CST SAT DEC 20 2008

...ISOLATED STRONG THUNDERSTORMS WERE AFFECTING
CHEATHAM...CLAY...DAVIDSON...DICKSON...JACKSON...MACON...ROBERTSON...
SUMNER...TROUSDALE AND WILSON COUNTIES...

AT 436 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
CROSS PLAINS TO ASHLAND CITY...OR ALONG A LINE EXTENDING FROM 10
MILES NORTHEAST OF SPRINGFIELD TO ASHLAND CITY...MOVING EAST AT 70
MPH.

DIME SIZE HAIL COULD OCCUR WITH THESE STORMS.

13
Special weather statement, Dec 20, 5:33 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CST SAT DEC 20 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-210245-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
533 PM CST SAT DEC 20 2008

...STRONG STORMS MAY PRODUCE DIME SIZE HAIL IN PARTS OF MIDDLE
TENNESSEE THIS EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS MIDDLE
TENNESSEE THIS EVENING AS A LOW PRESSURE SYSTEM AND COLD FRONT
CROSS THE REGION.

AT 530 PM...A FEW THUNDERSTORMS WERE SCATTERED FROM THE NASHVILLE
AREA...SOUTHWEST TO CENTERVILLE...HOHENWALD AND WAYNESBORO. THESE
THUNDERSTORMS WERE MOVING EAST NORTHEAST NEAR 70 MPH.

ADDITIONAL THUNDERSTORMS WILL ALSO DEVELOP OVER THE MID STATE
THROUGH THE EVENING. ANY OF THE STORMS COULD PRODUCE DIME SIZE
HAIL AND BRIEF HEAVY DOWNPOURS. GUSTY WINDS OVER 30 MPH WILL ALSO
BE POSSIBLE.

13

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.